Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 162, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 11, 2016, 6:54 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2016, 6:54 PM MDT (00:54 UTC)
- Expired
- Aug 11, 2016, 7:14 PM MDT
- In force
- 20 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Dawes County, NE
The radar
The Cheyenne radar (KCYS), 189 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 0.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1732 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
392
WUUS55 KCYS 120054
SVRCYS
NEC013-045-120130-
/O.NEW.KCYS.SV.W.0162.160812T0054Z-160812T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
654 PM MDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...
NORTHWESTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 730 PM MDT
* AT 653 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
NORTHEAST OF FLAHERTYS CORNER...OR 31 MILES SOUTHWEST OF
CHADRON...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HEMINGFORD...BOX BUTTE CAMPGROUND...BOX BUTTE DAM AND MARSLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4238 10344 4251 10343 4248 10291 4219 10301
TIME...MOT...LOC 0053Z 287DEG 36KT 4245 10335
HAIL...1.25IN
WIND...60MPH
$$
HAHN1 follow-up statement
949
WWUS55 KCYS 120114
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
714 PM MDT THU AUG 11 2016
NEC013-045-120124-
/O.CAN.KCYS.SV.W.0162.000000T0000Z-160812T0130Z/
DAWES NE-BOX BUTTE NE-
714 PM MDT THU AUG 11 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL DAWES AND
NORTHWESTERN BOX BUTTE COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4238 10344 4251 10343 4248 10291 4219 10301
TIME...MOT...LOC 0112Z 287DEG 36KT 4239 10308
$$
HAHNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 5:58 PM MDT, 56 minutes earlier.
Area forecast discussion, Aug 11, 5:58 PM MDT, 56 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 558 PM MDT THU AUG 11 2016 .SHORT TERM...(This evening through Saturday night) Issued at 320 PM MDT Thu Aug 11 2016 KCYS radar loop shows scattered showers and isolated thunder developing west of a line from Cheyenne to Lusk this afternoon. Frontal boundary from this morning has moved very little...and has likely drifted a bit further east early this afternoon. Current forecast looks ok at this time...although convection has been a little slow to develop. There is a pretty large area of showers and embedded thunder across Carbon county at this hour...and believe this area will continue to move east and northeast...and likely become more organized as models continue to show a disturbance aloft moving across the forecast area through this evening. Continued to keep POP between 50 to 60 percent along and east of I25 for numerous showers and scattered thunderstorms. A few strong to marginally severe thunderstorms are expected...with some hail and strong winds possible. Showers will gradually end from west to east tonight...but will likely linger through midnight across the plains with jet energy remaining over the area. Not seeing much of a potential for fog late tonight across the plains as winds shift back into the northwest after midnight. For Friday...Models continue to show the main upper level trough moving eastward...but now do not show it stalling over Wyoming and continue progression eastward into the central Great Plains for the afternoon. This is a major change from yesterday...so lowered POP a bit since there is too much uncertainty for convection Friday afternoon. The most favorable locations will be along and just east of the Laramie Range where a weak convergence boundary will set up during the day. Temperatures will struggle to reach the mid 70's by the afternoon across southeast Wyoming...with highs around 80 across western Nebraska. Patchy fog is possible Friday night as winds become light and variable across the lower valleys. Not much change for Saturday...as northwest flow will continue. There is a slightly higher potential for showers and thunderstorms as models show a weak shortwave aloft moving across the area. Increased POP between 25 to 35 percent along and east of the Laramie Range. Highs may be a few degrees warmer compared to Friday...but will remain in the mid 70's to low 80's. .LONG TERM...(Sunday through Thursday) Issued at 220 PM MDT Thu Aug 11 2016 The models are in general agreement with the upper level ridge keeping its grip over the forecast area during the majority of the forecast period. This will result in warm temperatures with very limited precipitation chances. The ridge is expected to weaken a bit on Tuesday which may result in some isolated showers and thunderstorms. Otherwise, the next weather maker is expected to move into Alberta and Manitoba during the middle of the week. This feature may allow for more gusty winds to develop over Wyoming Wednesday and Thursday depending how much that upper level trof strengthens. At this point, the models are suggesting a significant cool down on Friday which may last through Saturday. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 551 PM MDT Thu Aug 11 2016 Isolated to scattered showers and thunderstorms will impact areas to the east of the Laramie Range through around 03Z. Brief heavy rain and gusty winds will be possible with the stronger tstms. Winds will mostly be below 15 kts, except in the vicinity of storms. && .FIRE WEATHER... Issued at 220 PM MDT Thu Aug 11 2016 Minimal fire weather concerns through this weekend as cooler temperatures...higher humidities...and a daily chance for wetting rainfall is anticipated through Saturday. Winds will be light through the weekend with daytime humidities between 25 to 40 percent across most of the area. Relative humidities will trend lower by early next week as temperatures moderate a bit. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...REC AVIATION...ZF FIRE WEATHER...TJT
Hazardous weather outlook, Aug 11, 3:58 AM MDT, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 358 AM MDT THU AUG 11 2016 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-116>119- 121030- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 358 AM MDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA THIS AFTERNOON AND EVENING. A FEW STORMS COULD BE STRONG ENOUGH TO PRODUCE SOME SMALL HAIL AND GUSTY WINDS...MAINLY OVER THE PLAINS EAST OF THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDELY SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY FRIDAY AND SATURDAY. SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. WYZ104-109>115-121030- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY- 358 AM MDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. NO SEVERE STORMS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 11, 5:05 PM MDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 505 PM MDT THU AUG 11 2016 WYZ101-112345- CONVERSE COUNTY LOWER ELEVATIONS WY- 505 PM MDT THU AUG 11 2016 ...SPECIAL WEATHER STATEMENT... AT 504 PM MDT...EMERGENCY MANAGEMENT REPORTED A STRONG THUNDERSTORM 8 MILES NORTHEAST OF EDNESS K WILKINS STATE PARK...OR 16 MILES EAST OF CASPER...MOVING EAST AT 30 MPH. HAIL UP TO HALF INCH AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLENROCK...ROLLING HILLS...ROLLING HILLS ESTATES AND DEER CREEK. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 155 AND 174. LAT...LON 4284 10606 4299 10607 4321 10540 4278 10529 TIME...MOT...LOC 2304Z 260DEG 26KT 4290 10603 HAHN
Special weather statement, Aug 11, 5:08 PM MDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 508 PM MDT THU AUG 11 2016 WYZ101-102-107-108-120000- NIOBRARA COUNTY WY-GOSHEN COUNTY WY- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY- 508 PM MDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN... SOUTHEASTERN CONVERSE...SOUTHWESTERN NIOBRARA AND NORTHEASTERN PLATTE COUNTIES UNTIL 600 PM MDT... AT 508 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTHEAST OF TWO MOON CAMPGROUND...OR 22 MILES SOUTHWEST OF LUSK...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RAWHIDE BUTTES. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4250 10493 4268 10492 4270 10438 4247 10440 TIME...MOT...LOC 2308Z 272DEG 26KT 4259 10483 FINCH
Local storm report, Aug 11, 5:17 PM MDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
517 PM MDT THU AUG 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 10 E HEMINGFORD 42.32N 102.88W
08/11/2016 M1.75 INCH BOX BUTTE NE TRAINED SPOTTER
&&
KCSpecial weather statement, Aug 11, 5:45 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 545 PM MDT THU AUG 11 2016 NEZ054-055-120015- CHEYENNE NE-KIMBALL NE- 545 PM MDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHEYENNE AND NORTHEASTERN KIMBALL COUNTIES UNTIL 615 PM MDT... AT 544 PM MDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM NEAR DIX...OR 3 MILES EAST OF KIMBALL...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DIX. THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 23 AND 38. LAT...LON 4118 10363 4130 10364 4135 10334 4114 10333 TIME...MOT...LOC 2344Z 267DEG 22KT 4124 10357 HAHN
Special weather statement, Aug 11, 6:20 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 620 PM MDT THU AUG 11 2016 WYZ101-102-120045- NIOBRARA COUNTY WY-CONVERSE COUNTY LOWER ELEVATIONS WY- 620 PM MDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE AND SOUTHWESTERN NIOBRARA COUNTIES UNTIL 645 PM MDT... AT 620 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF MANNING RANCH...OR 19 MILES NORTHEAST OF DOUGLAS...MOVING EAST AT 35 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MANNING RANCH AND LANCE CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4287 10522 4304 10519 4313 10462 4279 10461 TIME...MOT...LOC 0020Z 268DEG 32KT 4294 10510 HAHN
Special weather statement, Aug 11, 6:23 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 623 PM MDT THU AUG 11 2016 NEZ002-003-095-096-120100- SOUTH SIOUX NE-NORTH SIOUX NE-DAWES NE-BOX BUTTE NE- 623 PM MDT THU AUG 11 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX...SOUTHWESTERN DAWES AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 700 PM MDT... AT 623 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF AGATE BED NATIONAL MONUMENT...OR 37 MILES SOUTHEAST OF LUSK...MOVING EAST AT 45 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AGATE BED NATIONAL MONUMENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4243 10394 4262 10388 4264 10334 4233 10335 TIME...MOT...LOC 0023Z 270DEG 40KT 4253 10378 HAHN
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:23 PM MDT | Special Weather Statement | CYS | Sioux | 37 min |
| Aug 11, 7:22 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 38 min |
| Aug 11, 7:41 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Morrill, Scotts Bluff | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.